Alert archive / Alabama / Wind Advisories in 2024

Wind Advisory 2, NWS Huntsville, AL

January 11, 202411 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Jan 11, 2024, 2:36 AM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jan 12, 2024, 6:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 2:36 AM CST (08:36 UTC)
In effect from
Jan 12, 2024, 6:00 AM CST
Expired
Jan 13, 2024, 12:00 AM CST
In force
18 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS74 KHUN 110836
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
236 AM CST Thu Jan 11 2024

ALZ001>010-016-TNZ076-096-097-112300-
/O.NEW.KHUN.WI.Y.0002.240112T1200Z-240113T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
236 AM CST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 6 AM Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Large
  tree limbs or trees be blown down and power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
212 
WWUS74 KHUN 112142
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
342 PM CST Thu Jan 11 2024

ALZ001>010-016-TNZ076-096-097-121200-
/O.CON.KHUN.WI.Y.0002.240112T1200Z-240113T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
342 PM CST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...Southeast winds turning southwest at 25 to 35 mph with 
  gusts up to 55 mph expected.

* WHERE...All of north Alabama and southern middle Tennessee.

* WHEN...From 6 AM Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Large tree limbs or trees be blown down and power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
170 
WWUS74 KHUN 120953
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
353 AM CST Fri Jan 12 2024

ALZ001>010-016-TNZ076-096-097-122200-
/O.CON.KHUN.WI.Y.0002.240112T1200Z-240113T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
353 AM CST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
658 
WWUS74 KHUN 122144
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
344 PM CST Fri Jan 12 2024

ALZ001>010-016-TNZ076-096-097-130600-
/O.CON.KHUN.WI.Y.0002.000000T0000Z-240113T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
344 PM CST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Southwest winds 20 to 30 mph with gusts 30 to 40 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
644 
WWUS74 KHUN 130552
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1152 PM CST Fri Jan 12 2024

ALZ001>010-016-TNZ076-096-097-130700-
/O.EXP.KHUN.WI.Y.0002.000000T0000Z-240113T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
1152 PM CST Fri Jan 12 2024

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

Winds are falling below Advisory criteria, therefore the Wind 
Advisory will be allowed to expire at midnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Jan 10, 10:50 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 10, 10:50 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1050 PM CST Wed Jan 10 2024

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 842 PM CST Wed Jan 10 2024

Quiet/seasonably cool wx conditions prevail across the central TN
Valley this Wed evening as high pressure at the sfc remains in
place over the eastern Gulf Coast region. Current temp trends are
mainly in the mid/upper 30s, given a persistent south wind around
5-10MPH. Even with mostly clear skies, temps will struggle to fall
more than a couple of degrees overnight with a return flow pattern
remaining in place. However, with early morning lows Thu falling
predom into the lower/mid 30s, wind chills look to fall more into
the mid/upper 20s for most spots.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 408 PM CST Wed Jan 10 2024

Upper level ridging will give way to an incoming shortwave trough
over the Midwest, Ohio Valley, and Southeast on Friday. Surface
high pressure over the South will also be pushed to the northeast
as another low pressure system develops over the central CONUS and
makes its way east. This system looks to quickly swing northeast
Friday night, with high pressure on its heels for the first part
of the weekend.

As for sensible weather, no rain/storm chances on Thursday will
quickly evolve and increase to be very high (90-100%) early Friday
morning through the afternoon. Model bulk shear values are very
stout on Friday; however, instability values are fairly lacking
(especially at the surface). Furthermore, dew points look to reach
the upper 40s to lower 50s as the system traverses the region.
Therefore, the main questions with regards to severe potential
will be if we are able to realize ample instability and moisture
(if the warm front progresses far enough north). At this point,
chances are low in storms becoming strong to severe. We will
continue to monitor model trends, but make sure to have multiple
ways to receive warnings! As the storm system quickly moves to the
northeast, there is a low chance of a wintry mix over portions of
southern middle Tennessee late Friday evening. No accumulations
or impacts are anticipated with this. Drier conditions will then
follow for the first part of the weekend.

Another concern will be with strong gradient winds as the low
pressure system moves over the region Friday and Friday night.
Confidence is high that sustained winds could reach 20-30 mph
along with gusts up to 40-50 mph (higher in the higher
elevations). We will continue to assess these trends, but it is
likely that a Wind Advisory will be issued with subsequent
forecast updates to account for this. Take caution when/if
traveling on Friday and secure loose outdoor items!

High temperatures are forecast to top out in the mid 50s to
around 60 degrees Thursday and Friday, then dip into the 40s by
Saturday. Lows follow a similar pattern, with 40s expected
Thursday night and 20s by Friday and Saturday night.

.LONG TERM...
(Sunday through Tuesday)
Issued at 348 AM CST Wed Jan 10 2024

[408PM Update] The main change to the winter system next week is
with regards to precipitation chances and time frame. A light
wintry mix or snow is forecast Sunday night into Monday morning,
with no precipitation chances by the afternoon. Confidence
remains low with regards to exact snow amounts, but there is a
30-40% chance for 1 inch of snow or greater across far northwest
Alabama and portions of southern middle Tennessee. Additionally,
confidence is increasing in very frigid temperatures early next
week. Lows in the single digits to mid-teens are currently
forecast Monday and Tuesday mornings. Winds in addition to these
cold temperatures will also result in dangerously low wind chills
near or below zero degrees. Please check back for updates as the
forecast is continuously evolving. Remember the five "P's" of
winter preparation: protect people, pets, pipes, plants, and
practice heat safety!

The next system we'll have to watch will begin to take shape
Sunday night into Monday as deepening upper trough blasts from the
central Plains into the Ohio Valley and Mid South. Ahead of this
potent arctic cold front, low to medium chances (20-50%) for light
rain will develop and may eventually mix with or change over to
all snow as the profile cools aloft. Make no mistake about it, a
very cold arctic air mass will be moving into the area in wake of
this front, with lows Sunday night dropping into Teens to low/mid
20s and then struggling to climb much above the freezing mark (mid
to upper 30s). A second shot of cold air will move in Monday as
50th percentile NBM places lows in the 10-15 degree range and its
entirely possible per the Grand Ensemble some single digits will
occur. Though moisture will be somewhat limited, deep lift and
sufficient moisture will likely exist to give us some light
wintry precipitation (likely light snow) during this timeframe
Sunday night into Monday and again Monday night into Tuesday. Some
light accumulations will be possible everywhere in this scenario,
but confidence remains low that any snowfall would exceed the
0.5" to 1" range. Again, still a long way out and a lot of details
to work through -- but something we will definitely have to
monitor with regards to timing, precipitation type, and any
potential impacts. Stay tuned!

&&

.LONG TERM...
(Sunday through Tuesday)
Issued at 348 AM CST Wed Jan 10 2024

[408PM Update] The main change to the winter system next week is
with regards to precipitation chances and time frame. A light
wintry mix or snow is forecast Sunday night into Monday morning,
with no precipitation chances by the afternoon. Confidence
remains low with regards to exact snow amounts, but there is a
30-40% chance for 1 inch of snow or greater across far northwest
Alabama and portions of southern middle Tennessee. Additionally,
confidence is increasing in very frigid temperatures early next
week. Lows in the single digits to mid-teens are currently
forecast Monday and Tuesday mornings. Winds in addition to these
cold temperatures will also result in dangerously low wind chills
near or below zero degrees. Please check back for updates as the
forecast is continuously evolving. Remember the five "P's" of
winter preparation: protect people, pets, pipes, plants, and
practice heat safety!

The next system we'll have to watch will begin to take shape
Sunday night into Monday as deepening upper trough blasts from the
central Plains into the Ohio Valley and Mid South. Ahead of this
potent arctic cold front, low to medium chances (20-50%) for light
rain will develop and may eventually mix with or change over to
all snow as the profile cools aloft. Make no mistake about it, a
very cold arctic air mass will be moving into the area in wake of
this front, with lows Sunday night dropping into Teens to low/mid
20s and then struggling to climb much above the freezing mark (mid
to upper 30s). A second shot of cold air will move in Monday as
50th percentile NBM places lows in the 10-15 degree range and its
entirely possible per the Grand Ensemble some single digits will
occur. Though moisture will be somewhat limited, deep lift and
sufficient moisture will likely exist to give us some light
wintry precipitation (likely light snow) during this timeframe
Sunday night into Monday and again Monday night into Tuesday. Some
light accumulations will be possible everywhere in this scenario,
but confidence remains low that any snowfall would exceed the
0.5" to 1" range. Again, still a long way out and a lot of details
to work through -- but something we will definitely have to
monitor with regards to timing, precipitation type, and any
potential impacts. Stay tuned!

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM CST Wed Jan 10 2024

With high pressure at the sfc remaining in place over the eastern
Gulf Coast, VFR conds are generally expected thru the TAF period.
High clouds will begin to spread into the area from the WSW later
in the day Thu. Sfc winds will also remain out of the SW near 7kt
into the evening hrs Thu. Wind shear out of the SW around 35-40kt
will be in place into the early afternoon period Thu as well.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...09
SHORT TERM....26
LONG TERM....AMP
AVIATION...09

Nearby

Wind Advisories in Alabama, 2024Wind Advisories in Tennessee, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.